Aseptic Necrosis (Avascular Necrosis or Osteonecrosis)

  • Medical Author:
    William C. Shiel Jr., MD, FACP, FACR

    Dr. Shiel received a Bachelor of Science degree with honors from the University of Notre Dame. There he was involved in research in radiation biology and received the Huisking Scholarship. After graduating from St. Louis University School of Medicine, he completed his Internal Medicine residency and Rheumatology fellowship at the University of California, Irvine. He is board-certified in Internal Medicine and Rheumatology.

  • Medical Editor: Catherine Burt Driver, MD
    Catherine Burt Driver, MD

    Catherine Burt Driver, MD

    Catherine Burt Driver, MD, is board certified in internal medicine and rheumatology by the American Board of Internal Medicine. Dr. Driver is a member of the American College of Rheumatology. She currently is in active practice in the field of rheumatology in Mission Viejo, Calif., where she is a partner in Mission Internal Medical Group.

View RA Slideshow Pictures

Aseptic necrosis facts

What is aseptic necrosis?

Aseptic necrosis is a bone condition that results from poor blood supply to an area of bone, causing localized bone death. This is a serious condition because the dead areas of bone do not function normally, are weakened, and can collapse. Aseptic necrosis is also referred to as avascular necrosis or osteonecrosis.

What causes aseptic necrosis?

Aseptic necrosis can be caused by trauma and damage to the blood vessels that supply bone its oxygen. Other causes of poor blood circulation to the bone include a blockage by air or fat (embolism) that obstructs the blood flow through the blood vessels, abnormally thick blood (hypercoagulable state), atherosclerosis (hardening of the arteries), or inflammation of the blood vessel walls (vasculitis). Steroid medications (cortisone, such as prednisone [Deltasone, Liquid Pred] and methylprednisolone [Medrol, Depo-Medrol]) are the most common medications to cause aseptic necrosis. Typical bones affected by steroids include the femur bone of the hip, the humerus bone of the shoulder, and the tibia bone of the knee, sometimes in combinations and frequently affecting both sides of the body (bilateral). Aseptic necrosis of the jawbone has been associated with the use of medications (bisphosphonates) used to treat high blood calcium levels from cancer.

What are risk factors for aseptic necrosis?

Conditions that are risk factors associated with aseptic necrosis include alcoholism, cortisone medications, Cushing's syndrome, radiation exposure, smoking cigarettes, sickle cell disease, pancreatitis, hyperlipidemia, Caisson's disease (dysbarism), Gaucher disease, and systemic lupus erythematosus. Aseptic necrosis of the jawbone has been rarely reported in association with the use of bisphosphonate medication, particularly intravenously including zoledronate (Zometa) and pamidronate (Aredia).

Medically Reviewed by a Doctor on 5/12/2015

Subscribe to MedicineNet's Arthritis Newsletter

By clicking Submit, I agree to the MedicineNet's Terms & Conditions & Privacy Policy and understand that I may opt out of MedicineNet's subscriptions at any time.

VIEW PATIENT COMMENTS
  • Aseptic Necrosis - Cause

    What do you think was the cause of your aseptic necrosis?

    Post View 8 Comments
  • Aseptic Necrosis - Symptoms

    What were your symptoms associated with aseptic necrosis?

    Post View 4 Comments
  • Aseptic Necrosis - Risk Factors

    Did or do you have risk factors for developing aseptic necrosis? Please share your concerns.

    Post View 2 Comments
  • Aseptic Necrosis - Treatments

    What kinds of treatment did you have for aseptic necrosis?

    Post

Health Solutions From Our Sponsors